Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 13, NWS Amarillo, TX

May 8, 2013Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 8, 2013, 3:46 PM CDT for Cimarron County, Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2013, 3:46 PM CDT (20:46 UTC)
Expired
May 8, 2013, 4:30 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Cimarron County, OK

The radar

The Amarillo radar (KAMA), 190 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2013-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2013-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1664 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WUUS54 KAMA 082046
SVRAMA
OKC025-082130-
/O.NEW.KAMA.SV.W.0013.130508T2046Z-130508T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT WED MAY 8 2013

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...

* UNTIL 430 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES NORTHWEST OF BOISE CITY...AND MOVING NORTHEAST AT
  30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOISE CITY...         KEYES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3699 10211 3661 10213 3666 10282 3700 10275
TIME...MOT...LOC 2047Z 239DEG 32KT 3682 10258

$$

JC
2 follow-up statements
480 
WWUS54 KAMA 082100
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT WED MAY 8 2013

OKC025-082130-
/O.CON.KAMA.SV.W.0013.000000T0000Z-130508T2130Z/
CIMARRON OK-
400 PM CDT WED MAY 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CIMARRON COUNTY UNTIL 430 PM CDT...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES NORTH OF BOISE CITY...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  BOISE CITY...         KEYES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 10263 3699 10211 3661 10213 3665 10267
TIME...MOT...LOC 2100Z 239DEG 32KT 3685 10249

$$

JC
822 
WWUS54 KAMA 082119
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT WED MAY 8 2013

OKC025-082130-
/O.CON.KAMA.SV.W.0013.000000T0000Z-130508T2130Z/
CIMARRON OK-
419 PM CDT WED MAY 8 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
CIMARRON COUNTY UNTIL 430 PM CDT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES NORTHWEST OF KEYES...OR 14 MILES NORTHEAST OF BOISE
CITY...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  KEYES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3676 10255 3700 10255 3699 10211 3661 10213
TIME...MOT...LOC 2119Z 233DEG 22KT 3691 10237

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:07 PM CDT, 39 minutes earlier.

Area forecast discussion, May 8, 3:07 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT WED MAY 8 2013

.SHORT TERM...
DRY LINE HAS STALLED IN THE FAR EASTERN PANHANDLES...GENERALLY ALONG
A LINE FROM BEAVER...TO CANADIAN TO JUST EAST OF CLARENDON. WHILE
THIS WAS ORIGINALLY THOUGHT TO BE THE HIGHEST RISK OF SEVERE WEATHER
FOR TODAY...AN ADDITIONAL AREA OF THUNDERSTORMS BEHIND THE COLD FRONT
HAS DEVELOPED. THOUGH CAPE VALUES ARE MODEST IN THE POST FRONTAL
REGION...GENERALLY 500 TO 1000 J/KG ML CAPE...BULK SHEAR VALUES ARE
NEAR OR GREATER THAN 30 KTS. WHILE NOT INCREDIBLY IMPRESSIVE...THESE
SHEAR VALUES SHOULD BE MORE THAN ENOUGH TO FOR SOME SUSTAINED
UPDRAFTS ESPECIALLY WITH THE ENHANCED LOW LEVEL OROGRAPHIC LIFT.
MEANWHILE...EAST OF THE DRYLINE...STILL CONCERNED ABOUT THE POTENTIAL
FOR SEVERE THUNDERSTORMS WITH IN THE NEXT FEW HOURS. CAPE VALUES IN
THIS REGION ARE CONSIDERABLY HIGHER...ABOVE 1000 J/KG...SHEAR IS
CONSIDERABLY WEAKER...20 TO 25 KT. THIS COMBINED WITH LCLS AT OR
ABOVE 2000 FT AGL SHOULD KEEP THE TORNADO THREAT MINIMAL OVER THE
PANHANDLES.

STORMS AHEAD OF THE DRYLINE SHOULD NOT STAY IN THE PANHANDLES VERY
LONG. WHILE STORMS IN THE UPSLOPE/POST-FRONTAL REGIME COULD CONTINUE
THROUGH MUCH OF THE EVENING...THOUGH EXPECT THE STORMS TO BECOME
ELEVATED VERY QUICKLY AFTER SUNSET. THUS THE SEVERE THREAT COULD
SHIFT TO A HAIL THREAT ONLY AFTER SUNSET.

.LONG TERM...

MUDDLED PATTERN CONTINUES AS LONG AS THE BROAD UPPER LEVEL LOW
REMAINS TO OUR SOUTHWEST. WITH THE 12Z UPPER AIR ANALYSIS...THE LOW
SHOWED CONSIDERABLE SIGNS OF WEAKENING AND FILLING AS COMPARED TO
YESTERDAY. EVEN WITH THIS...WILL CONTINUE TO GENERALLY BE UNDER THE
INFLUENCE OF THE UPPER LEVEL TROUGH THROUGH AT LEAST TOMORROW NIGHT.

TOMORROW AND TOMORROW NIGHT...DESPITE THE TROUGH BEING OVER THE
REGION AND REASONABLE MOISTURE CONTENT OVER THE REGION...THERE IS
STILL SOME UNCERTAINTY ON STORM CHANCES FOR TOMORROW.

FRIDAY THROUGH TUESDAY...THE BROAD UPPER LEVEL LOW FINALLY STARTS TO DIG
SOUTHWEST AWAY FROM THE REGION...THOUGH HOW QUICKLY THIS WILL OCCUR
IS STILL UP FOR DEBATE. BY THE LATEST NAM SOLUTION...THE REGION WILL
BE UNDER THE INFLUENCE OF SHORT WAVE RIDGING BY FRIDAY MORNING. FOR
MOST OF THE OTHER MODELS...THIS DOESN'T HAPPEN UNTIL AT LEAST FRIDAY
NIGHT. REGARDLESS OF WHEN THIS OCCURS...ONCE THE RIDGE BEGINS TO
BUILD OVER US...THE PRECIPITATION CHANCES EFFECTIVELY END FOR THE
NEXT SEVERAL DAYS.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH EARLY THIS
EVENING. AFTER TONIGHT HOWEVER...COOLER WEATHER AND INCREASING
MOISTURE SHOULD PRECLUDE ANY ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                50  72  49  70  49 /  10  20  20  20  10
BEAVER OK                  54  73  48  71  48 /  40  20  30  10   5
BOISE CITY OK              48  67  45  69  47 /  30  30  30  20  10
BORGER TX                  52  74  51  72  52 /  20  20  20  10  10
BOYS RANCH TX              49  74  52  72  46 /  10  20  20  20  20
CANYON TX                  49  74  51  71  45 /  10  20  20  20  20
CLARENDON TX               54  76  53  71  52 /  10  20  20  10  10
DALHART TX                 46  69  46  68  45 /  20  30  30  20  10
GUYMON OK                  50  71  48  72  49 /  30  30  30  10   5
HEREFORD TX                47  73  51  69  46 /   5  20  20  30  20
LIPSCOMB TX                55  74  50  71  48 /  40  20  30  10   5
PAMPA TX                   51  71  49  70  50 /  20  20  20  10  10
SHAMROCK TX                55  77  53  72  51 /  20  20  30  10  10
WELLINGTON TX              56  80  54  74  55 /  20  20  30  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/16
Hazardous weather outlook, May 8, 2:33 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
233 PM CDT WED MAY 8 2013

OKZ001>003-TXZ001>020-091100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
233 PM CDT WED MAY 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN AND EASTERN TEXAS PANHANDLE. THE PRIMARY
HAZARDS WITH ANY STORMS WILL BE LARGE HAIL TO PING PONG BALL SIZED
AND STRONG WINDS TO 60 MPH.

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE OVER THE WESTERN AND
CENTRAL PANHANDLES THROUGH 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE PANHANDLES THURSDAY
THROUGH FRIDAY NIGHT. A FEW SHORT LIVED STRONG OR SEVERE STORMS WILL
BE POSSIBLE THURSDAY AFTERNOON IN THE SOUTHERN PANHANDLES. THE
PRIMARY HAZARDS WITH ANY OF THESE STORMS WILL BE LARGE HAIL AND
STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS EVENING.

JOHNSON

In the hours before

Special weather statement, May 8, 2:40 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT WED MAY 8 2013

OKZ001-082030-
CIMARRON OK-
240 PM CDT WED MAY 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 330
PM CDT...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 5 MILES WEST OF WHEELESS...OR
22 MILES NORTHEAST OF CLAYTON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KENTON...             FELT...
  BLACK MESA PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10265 3652 10261 3651 10301 3700 10301
      3700 10300 3701 10278
TIME...MOT...LOC 1939Z 241DEG 14KT 3674 10297

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:40 PM CDTSpecial Weather StatementAMACimarron50 min
May 8, 3:03 PM CDTSevere Thunderstorm WarningAMACimarron42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.